Alabama, 2003Hail in Alabama, March 19, 2003
March 19, 2003 · NWS BMX · 2 events in 1 county or zone
1 funnel cloud, 1 hail, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 19, 1:51 PM CST, 3 hours 9 minutes earlier.
Area forecast discussion, Mar 19, 1:51 PM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
151 PM CST WED MAR 19 2003
THIS WILL BE A SHORT DISCUSSION...LOTS GOING ON HERE.
WATER VAPOR TELLS THE STORY. DRY PUNCH NOSING MORE NORTHWARD
TOWARDS THE GREAT LAKES. VERY EVIDENT DRY-LINE CUTTING FROM NORTH
TO SOUTH THROUGH ALABAMA. EVERYTHING IS FIRING ALONG THIS LINE...
AND WILL CONTINUE TOO THIS LINE IS EXPECTED TO MAKE A VERY SLOW
PROGRESSION EASTWARD...AND THEN STALL. THE BAD NEWS IS THIS LINE
WILL BEGIN TO MOVE BACK TO THE WEST THIS EVENING...KEEPING EVERYONE
EAST OF I-65 UNDER THE GUN THROUGH THURSDAY EVENING. NO REASON TO GO
AGAINST WHAT WE HAVE BEEN SAYING FOR THE LAST FEW DAYS ON THIS.
LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE.
EVERYTHING ON THE RADAR RIGHT NOW IS SPINNING.
BEYOND THAT...LOOKING DRY...WILL LEAVE THE EXTENDED ALONE.
BHM BB 057/079 053/072 046/068 2220
MGM BB 062/082 055/076 049/072 4440
.BHM...NONE.
JONES/90
Hazardous weather outlook, Mar 19, 12:45 PM CST, 4 hours 15 minutes before
ALZ011>015-017>050-192100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1245 PM CST WED MAR 19 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (THIS AFTERNOON AND TONIGHT)...
THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER ALABAMA THROUGH TONIGHT
AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE STATE. THEY WILL BE
MAINLY EAST OF INTERSTATE 65. A FEW OF THE STORMS MAY BE STRONG TO
SEVERE...AND ISOLATED TORNADOES ARE ALSO POSSIBLE. THE SEVERE THREAT
WILL BE MAINLY CONFINED TO EAST ALABAMA.
.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...
A MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS ALABAMA THROUGH
THURSDAY NIGHT. HOWEVER...A LACK OF DEEP MOISTURE WILL HINDER
THUNDERSTORM DEVELOPMENT. AT THIS TIME...IT APPEARS THAT THURSDAY
NIGHT WILL BE THE FAVORED PERIOD FOR ANY SEVERE THUNDERSTORMS...
AS A WEAK COLD FRONT APPROACHES THE AREA.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL BE NECESSARY AT TIMES THROUGH TONIGHT.
In the hours before
Special weather statement, Mar 19, 3:38 PM CST, 1 hour 22 minutes before
ALZ045-047-192215-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
338 PM CST WED MAR 19 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR MACON AND LEE COUNTIES UNTIL
415 PM CST...
.SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.
AT 336 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER NOTASULGA...MOVING NORTHEAST AROUND 15 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR NOTASULGA...
LOACHAPOKA...AUBURN AND OPELIKA THROUGH 415 PM CST.
LAT...LON 3247 8562 3259 8576 3260 8569 3266 8570
3273 8561 3271 8529Local storm report, Mar 19, 3:45 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
345 PM CST WED MAR 19 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1258 PM RAINBOW CITY AL 0.75 IN HAIL
03/19/03 ETOWAH REPORTED BY ETOWAH COUNTY
EMA.
0150 PM TAPER AL 0.50 IN HAIL
03/19/03 ETOWAH REPORTED BY ETOWAH COUNTY
EMA.
0220 PM SAND ROCK AL 0.50 IN HAIL
03/19/03 CHEROKEE REPORTED BY CHEROKEE
COUNTY EMA.
0224 PM SAND ROCK AL 1.75 IN HAIL
03/19/03 CHEROKEE REPORTED BY DE KALB
COUNTY EMA.
0234 PM SAND ROCK AL TORNADO
03/19/03 CHEROKEE POSSIBLE TOUCHDOWN NEAR
SAND ROCK ON HWY 273.
REPORTED BY WEIS RADIO.
0235 PM PELL CITY AL 0.25 IN HAIL
03/19/03 ST. CLAIR ON HWY 231 AND 5 MILES S
OF INTERSTATE 20.
REPORTED BY A HAM
OPERATOR.
0240 PM BROOMTOWM AL 1.00 IN HAIL
03/19/03 CHEROKEE REPORTED BY WEIS RADIO.
0254 PM LINCOLN AL 0.75 IN HAIL
03/19/03 TALLADEGA REPORTED BY THE LINCOLN
POLICE DEPARTMENT.
0300 PM JACKSONS GAP AL 0.25 IN HAIL
03/19/03 TALLAPOOSA REPORTED BY TALLAPOOSA
COUNTY EMA.
0304 PM JACKSONS GAP AL 0.88 IN HAIL
03/19/03 TALLAPOOSA REPORTED BY TALLAPOOSA
COUNTY EMA.
0307 PM OHATCHEE AL 1.00 IN HAIL
03/19/03 CALHOUN PUBLIC REPORT.
0310 PM TALLADEGA SPEEDWAY AL 1.75 IN HAIL
03/19/03 TALLADEGA REPORTED BY TALLADEGA
COUNTY EMA.
0315 PM TALLADEGA AL 0.88 IN HAIL
03/19/03 TALLADEGA ON INTERSTATE 20 AT MILE
MARKER 172. PUBLIC
REPORT.Special weather statement, Mar 19, 4:17 PM CST, 43 minutes before
ALZ048-192315-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
417 PM CST WED MAR 19 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR RUSSELL COUNTY UNTIL 515 PM
CST...
.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM ALONG WITH PEA SIZE HAIL.
AT 417 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 23 MILES SOUTH OF LADONIA...MOVING NORTHEAST AT 30 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR LADONIA...PHENIX CITY
AND BIBB CITY THROUGH 515 PM CST.
LAT...LON 3208 8517 3216 8527 3216 8535 3247 8516
3248 8506 3252 8505 3252 8499 3237 8497
3235 8501 3230 8499Local storm report, Mar 19, 4:28 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
428 PM CST WED MAR 19 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0329 PM GOLDVILLE AL FUNNEL CLOUD
03/19/03 TALLAPOOSA REPORTED BY TALLAPOOSA
COUNTY EMA.
0329 PM NEW SITE AL 0.75 IN HAIL
03/19/03 TALLAPOOSA REPORTED BY TALLAPOOSA
COUNTY EMA.
0330 PM WELLBORN AL 1.75 IN HAIL
03/19/03 CALHOUN REPORTED BY CALHOUN
COUNTY EMA.
0330 PM ANNISTON AL 0.75 IN HAIL
03/19/03 CALHOUN PUBLIC REPORT.
0330 PM ANNISTON AL FUNNEL CLOUD
03/19/03 CALHOUN REPORTED BY HAM RADIO
OPERATOR AND TRAINED
STORM SPOTTER.Funnel Cloud, Russell
- When
- March 19, 5:00 PM CST
- Where
- Russell County, 5 mi S of Ft Mitchell
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.288, -85.185 (the zone’s center; the record gives no point)
A funnel cloud was reported south of Fort Mitchell moving east.
Hail, Russell
- When
- March 19, 5:10 PM CST
- Where
- Russell County, Ft Mitchell
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.333, -85.017
Penny size hail fell in and around Fort Mitchell.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Tennessee, March 19, 20031 death · 1 injured · $100,000 · F1 · 1 event
- Flash Flooding and Hail in Georgia, March 19 to 21, 2003$212,000 · 2.5 in hail · 69 events
- Tornadoes and Hail in Alabama, March 19, 20033 injured · $301,000 · F1 · 5 events
- Hail and Damaging Wind in Florida, March 19, 2003$100,000 · 1 in hail · 2 events
- Damaging Wind in Missouri, March 19, 2003$50,000 · 75 kt wind · 1 event
- Tornado in Tennessee, March 19, 20031 injured · $10,000 · F1 · 1 event
- Tornado and Hail in Alabama, March 19, 2003F1 · 4 events
- Hail in Alabama, March 19, 2003$35,000 · 4 in hail · 1 event
- Tornado in Tennessee, March 19, 2003$10,000 · F1 · 1 event
- Hail in Georgia, March 19, 2003$25,000 · 1 in hail · 1 event
- Flash Flooding and Hail in Tennessee, March 19, 20031 in hail · 19 events
- Hail and Damaging Wind in Kentucky, March 19, 2003$20,000 · 2.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348307, 5348308.